Alert archive / Hawaii / Flash Flood Warnings in 2012

Flash Flood Warning 15, NWS Honolulu, HI

March 8, 2012Kalawao County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Mar 8, 2012, 12:17 PM HST for Kalawao County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 8, 2012, 12:17 PM HST (22:17 UTC)
Expired
Mar 8, 2012, 3:08 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kalawao County, HI

The radar

The Molokai radar (PHMO), 68 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 10.3 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2012-03-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 597 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2012-03-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
597 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
716 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

033 
WGHW50 PHFO 082217
FFWHFO
HIC009-090115-
/O.NEW.PHFO.FF.W.0015.120308T2217Z-120309T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
1217 PM HST THU MAR 8 2012

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF MAUI IN MAUI COUNTY

* UNTIL 315 PM HST

* AT 1206 PM HST...RADAR SHOWED CONTINUED HEAVY RAIN NEAR   
  WAIEHU...OR ABOUT 7 MILES NORTHWEST OF KAHULUI. RADAR SHOWED 
  RAINFALL RATES OF THREE AND A HALF TO FOUR INCHES PER 
  HOUR. THE AREA OF HEAVY RAIN CONTINUES TO TRAIN ONTO WEST MAUI.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WINDWARD WEST MAUI IAO VALLEY WAIHEE KAHAKULOA AND HONOKOHAU.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF MAUI IN MAUI COUNTY.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 315 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2104 15663 2104 15644 2086 15644 2086 15663

$$

FOSTER
1 follow-up statement
885 
WGHW70 PHFO 090108
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
308 PM HST THU MAR 8 2012

HIC009-090115-
/O.CAN.PHFO.FF.W.0015.000000T0000Z-120309T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MAUI HI-
308 PM HST THU MAR 8 2012

...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF MAUI IN
MAUI COUNTY...

WEATHER RADAR AND STREAM GAGES SHOWED THAT THE HEAVY RAINS HAVE 
ENDED. THUS THE FLASH FLOOD WARNING IS CANCELLED. THE GROUND IS 
SATURATED IN THIS AREA AND THERE IS POTENTIAL FOR MORE FLASH 
FLOODING IF THE SHOWERS INTENSIFY AGAIN.

A FLASH FLOOD WATCH FOR THE ISLANDS OF MAUI COUNTY REMAINS IN
EFFECT UNTIL 400 AM HST SATURDAY.

LAT...LON 2104 15663 2104 15644 2086 15644 2086 15663

$$

FOSTER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 8, 9:00 AM HST, 3 hours 17 minutes earlier.

Area forecast discussion, Mar 8, 9:00 AM HST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
900 AM HST THU MAR 8 2012

.SYNOPSIS...
A PASSING TROUGH IS FORECAST TO KEEP THE WEATHER UNSETTLED THROUGH
SATURDAY...WHILE A STRONG HIGH PRESSURE SYSTEM FAR NORTHWEST OF THE
STATE MAINTAIN STRONG AND GUSTY TRADES INTO EARLY NEXT WEEK.
THE SHOWERS WILL BE FOCUSED OVER THE WINDWARD AND MOUNTAIN AREAS.

&&

.DISCUSSION...
THE ECMWF /EC/ AND GFS MODELS DISAGREE ON SOME WEATHER ELEMENTS SUCH
AS THE WINDS BUT BOTH AGREE ON THE LETTING UP OF THE WET WEATHER
THIS SATURDAY.

FOR NOW...THERE IS A BOUNDARY OR TROUGH IN THE VICINITY OF MAUI...
WHERE MOST OF THE WEATHER IS OCCURRING NOW. THUNDERSTORM ACTIVITY IS
DETECTED BY BOTH SATELLITE AND RADAR RIGHT OFF THE NORTH COAST OF
MAUI AND THREATENS TO SPREAD ONSHORE. WIND WISE...IT APPEARS FROM
WIND DATA STATEWIDE...THE STRONG GUSTY TRADES ARE ON THE WEST SIDE
OF TROUGH...AND LIGHTER EASTERLY WINDS TO THE EAST. THE EC APPEARS
TO PICK THIS UP WELL AND MAINTAIN THIS IDENTITY AS THE TROUGH MOVES
WESTWARD. THE GFS ON THE OTHER HAND HAS THE TROUGH WEAKENING OR
DISSIPATING WITH STRONG AND GUSTY TRADES SPREADING TO ALL AREAS. WE
HAVE SIDED WITH THE WINDIER GFS SOLUTION.

WITH THIS THREATENING WEATHER...A FLASH FLOOD WATCH HAS BEEN ISSUED
FOR MAUI MOLOKAI LANAI OAHU AND KAUAI. THE THREAT OF HEAVY RAINS IS
NOT IMMEDIATE FOR KAUAI NOW...BUT IS EXPECTED FROM THIS EVENING ON.

WE ARE ALSO MONITORING CLOSELY THE WINDS ACROSS OAHU AND KAUAI...
WHERE IT IS RATHER BLUSTERY. A WIND ADVISORY MAY BE NECESSARY THIS
AFTERNOON FOR THESE TO ISLANDS IN PARTICULARLY

THE UNSETTLED WEATHER IS SLATED TO CLEAR KAUAI BY LATE SATURDAY
AFTERNOON WHERE THE TROUGH WILL BE WELL WEST OF KAUAI. THE STRONG
TRADES...HOWEVER...ARE EXPECTED TO LAST THROUGH THE WEEKEND.

&&

.AVIATION...
CONVECTION IS ONGOING OVER THE MAUI COUNTY ALONG WITH STRONG LLVL NE
WINDS. EXPECT WIDESPREAD MVFR WITH ISOLATED IFR CONDITIONS ACROSS
THE CENTRAL ISLANDS AND ADJ WTRS. CB TOPS ARE REACHING FL400-FL500.
A DEVELOPING UPPER LOW OVER THE WESTERN PORTION OF THE STATE WILL
LEAD TO DETERIORATING CONDITIONS OVERNIGHT.

AIRMETS ARE IN PLACE ACROSS THE BOARD FOR LLVL TURB...MT
OBSCURATION AND ICING IN THE CONVECTIVE AREAS OVER MAUI COUNTY.
THESE WILL LIKELY PERSIST WITH SOME ADJUSTMENTS THROUGH THE PD.

SIGMET ROMEO IS IN EFFECT FOR TS FROM MAUI COUNTY NEWD FOR 800
MILES. THE AREA OF TS STATIONARY.

&&

.MARINE...
A HIGH SURF ADVISORY IS LIKELY FOR THE EAST FACING SHORES FOR
ISLANDS EXPOSED TO A SHORT PERIOD NORTH NORTHEAST SWELL SLATED TO
ARRIVE TONIGHT. THE ADVISORY WILL BE POSTED THIS AFTERNOON.

THE SMALL CRAFT ADVISORY WILL REMAIN IN EFFECT FOR ALL HAWAIIAN
WATERS FOR WINDS AND/OR COMBINED SEAS...WITH THESE CONDITIONS
EXPECTED THROUGH AT LEAST SATURDAY MORNING.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FOR MAUI MOLOKAI LANAI OAHU KAUAI UNTIL 4 PM HST
FRIDAY.

SMALL CRAFT ADVISORY UNTIL 6 AM HST SATURDAY FOR ALL HAWAIIAN WATERS.

&&

LAU

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 7, 10:23 PM HSTAreal Flood AdvisoryHFOKalawao9 hr
Mar 7, 11:01 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Mar 7, 11:38 PM HSTFlash Flood WarningHFOKalawao6 hr
Mar 8, 6:33 AM HSTSpecial Marine WarningHFO117 min
Mar 8, 9:22 AM HSTFlash Flood WatchHFOHonolulu, Kauai, Kalawao42 hr
Mar 8, 9:59 AM HSTAreal Flood AdvisoryHFOKalawao6 hr
Mar 8, 10:16 AM HSTWind AdvisoryHFOKalawao17 hr
Mar 8, 11:41 AM HSTAreal Flood AdvisoryHFOKalawao3 hr

Nearby

Flash Flood Warnings in Hawaii, 2012Every flash flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.